Alert archive / West Virginia / Areal Flood Advisories in 2021

Areal Flood Advisory 21, NWS Pittsburgh, PA

June 13, 20214 counties in West Virginia

NWS Pittsburgh, PA issued this areal flood advisory at Jun 13, 2021, 5:18 PM EDT for 4 counties in West Virginia. It was in force for 117 min.

The area

The outline as issued.

The facts

Issued
Jun 13, 2021, 5:18 PM EDT (21:18 UTC)
Expired
Jun 13, 2021, 7:15 PM EDT
In force
117 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Marion County, WV, Monongalia County, WV, Preston County, WV, Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1001 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1001 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

485 
WGUS81 KPBZ 132118
FLSPBZ

Flood Advisory
National Weather Service Pittsburgh PA
518 PM EDT Sun Jun 13 2021

WVC049-061-077-093-132315-
/O.NEW.KPBZ.FA.Y.0021.210613T2118Z-210613T2315Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion WV-Monongalia WV-Preston WV-Tucker WV-
518 PM EDT Sun Jun 13 2021

The National Weather Service in Pittsburgh has issued a

* Small Stream Flood Advisory for...
  Preston County in northeastern West Virginia...
  North Central Tucker County in northeastern West Virginia...
  Eastern Marion County in northern West Virginia...
  Eastern Monongalia County in northern West Virginia...

* Until 715 PM EDT.

* At 518 PM EDT, Emergency management and stream gauges indicate 
  area creeks and roads continue to experience flooding in the 
  advisory area. However, flood waters are beginning to recede, so 
  advisory is to highlight these impacts until the situation fully 
  improves.

* Some locations that will experience flooding include...
  Morgantown, Fairmont, Westover, Kingwood, Star City, Rowlesburg, 
  Pleasant Valley, Winfield, Barrackville, Granville, Newburg, 
  Brookhaven, Rivesville, Grant Town, Reedsville, Masontown, 
  Albright, Tunnelton, Hannahsville and Gladesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3955 8020 3969 7997 3957 7962 3922 7949
      3920 7959 3928 7986 3929 7987 3930 7990
      3944 7989 3945 7994 3940 8002 3939 8008
      3941 8011 3939 8020

$$
1 follow-up statement
373 
WGUS81 KPBZ 132316
FLSPBZ

Flood Advisory
National Weather Service Pittsburgh PA
716 PM EDT Sun Jun 13 2021

WVC049-061-077-093-132326-
/O.EXP.KPBZ.FA.Y.0021.000000T0000Z-210613T2315Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion WV-Monongalia WV-Preston WV-Tucker WV-
716 PM EDT Sun Jun 13 2021

...THE SMALL STREAM FLOOD ADVISORY HAS EXPIRED FOR PRESTON, NORTH 
CENTRAL TUCKER, EASTERN MARION AND EASTERN MONONGALIA COUNTIES...

Flood waters are continuing to recede. Small stream flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3955 8020 3969 7997 3957 7962 3922 7949
      3920 7959 3928 7986 3929 7987 3930 7990
      3944 7989 3945 7994 3940 8002 3939 8008
      3941 8011 3939 8020

$$

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this areal flood advisory went out at Jun 13, 4:11 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 13, 4:11 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
411 PM EDT Sun Jun 13 2021

.SYNOPSIS...
Shower and thunderstorm chances are expected today with a crossing
cold front. Periodic shower and thunderstorm chances should continue
Monday and Tuesday before high pressure return dry and cooler weather
by mid week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Current conditions across the area feature the cold front located
around Ashtabula County OH and stretching southwest to roughly the
Cincinnati area. This boundary is slowly pushing southeast with
stout convection ahead of it. The Severe Thunderstorm Watch will
continue for a few more hour. Plentiful surface based cape around
3000 J/Kg in OH along with the front forcing has kept convection
going for quite a awhile. This has been the case into the WV counties
as the assistance from the terrain and a remnant boundary from this
mornings convection, has kept heavy rainfall into the WV counties
and will continue into this evening. The only other concern has been
north of I-70 where daytime heating is finally maxing but it having
still a tough time with weak midlevel instability. A few storms have
developed up north but are struggling due to the weak mid level
instability and some weak warming. Any storms that continue to
develop will pose a significant wind threat. Timing has the strongest
convection waning by 22Z.

As the front moves through tonight, winds will decouple a bit
quickly, especially to the south so have put a bit of fog into the
forecast.

Previous Discussion...As evidence by the 12z PIT observation
sounding, sufficient shear (near 40kt 0-6km) and instability
(2000-2500j/kg fcst surface CAPE) will aid in the development of
severe storms coincident with ample sfc convergence via
frontogenesis. Considering the hodograph, multi- cellular organized
thunderstorms with damaging wind gusts proceeding outflow boundaries
look probable. Initially, cells will carry a large hail threat before
transitioning to a cold pool dominant complex, capable of 60-70 mph
wind gusts.

The highest chance of seeing this potential will be this
afternoon during peak heating, as the front is expected to be located
from NW PA to SE OH. SPC has this area, and points E-SE, in the
Slight Risk/scattered coverage area for potential severe
thunderstorms. FROPA should occur earlier for the W-NW, where a
lesser Marginal/isolated potential for severe storms exists.

Locally heavy rain is possible in poorly drained areas, though quick storm
movement should be sufficient to preclude a significant flood
potential.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
An approaching Great Lakes shortwave trough is expected to approach
the region Monday, along with a secondary cold front.
Scattered/numerous showers and thunderstorms are again expected to
develop with the increasing shortwave support, and jet driven ascent.
Strong unidirectional shear and dry mid level air should result in
the possibility for severe thunderstorms, though the amount of
instability is less notable than Sunday. SPC has most of the
forecast area in a Marginal Risk for severe storms on Monday.

Another reinforcing trough should maintain scattered showers/storms
for Tuesday, though instability and shear levels look to be too low
for any organized severe thunderstorm potential. Dry weather should
return Tuesday night as sfc high pressure builds upstream of a
developing Ern CONUS long wave trough.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Model blends indicate that high pressure should result in dry and
cooler than average weather Wed and Thu. Another trough approaching
from the Upper Midwest may result in precipitation chance for next
weekend.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Showers and thunderstorms are forming up ahead of a cold front,
mainly south of Pittsburgh initially. Expect more storms to bloom
areawide through the rest of the afternoon. Have included TEMPO
groups for when individual terminals have the best chance of seeing
convection. Any storm will be capable of strong wind gusts, hail, and
IFR visibilities.

The showers and thunderstorms should end this evening as the front
completes its passage, with VFR returning. Some patchy fog will be
possible overnight, especially in areas that receive heavy rainfall.

.Outlook...
Periodic rain chances from passing shortwaves within a developing
eastern U.S. trough may also create intermittent restrictions through
Tuesday.  VFR under high pressure is expected by mid-week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jun 13, 3:29 AM EDT, 13 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
329 AM EDT Sun Jun 13 2021

OHZ039>041-048-049-057-058-068-PAZ007>009-013-140730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Muskingum-Guernsey-
Noble-Mercer-Venango-Forest-Lawrence-
329 AM EDT Sun Jun 13 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania and southwest Pennsylvania.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms are possible this afternoon. The main
hazard is expected to be damaging wind, though large hail is also
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated severe thunderstorms are possible again Monday afternoon and
evening, with damaging wind and large hail possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ050-059-069-PAZ014>016-020>023-029-031-073>076-WVZ001>004-012-021-
509>514-140730-
Jefferson OH-Belmont-Monroe-Butler-Clarion-Jefferson PA-Beaver-
Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
329 AM EDT Sun Jun 13 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms are possible this afternoon and early
evening. The main hazard is expected to be damaging wind, though
large hail is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated severe thunderstorms are possible Monday afternoon and
evening, with damaging wind and large hail possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jun 13, 4:38 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
438 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             2 NNW ALTMAN            41.00N  80.30W
06/13/2021  E1.00 INCH       LAWRENCE           PA   SOCIAL MEDIA

            NICKEL TO QUARTER SIZE HAIL. TIME ESTIMATED BASED ON
            RADAR.

&&

EVENT NUMBER PBZ2101623

JF
Local storm report, Jun 13, 4:45 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
445 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HEAVY RAIN       FAIRMONT                39.48N  80.15W
06/13/2021  M1.50 INCH       MARION             WV   TRAINED SPOTTER

            45 MINUTE RAINFALL.

&&

EVENT NUMBER PBZ2101624

FLH
Local storm report, Jun 13, 4:49 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
449 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     FLASH FLOOD      PLEASANT VIEW           39.54N  80.12W
06/13/2021                   MARION             WV   DEPT OF HIGHWAYS

            REPORT OF HIGH WATER ON US ROUTE 19 AT PLEASANT VIEW.

&&

EVENT NUMBER PBZ2101625

JF
Local storm report, Jun 13, 4:50 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     FLASH FLOOD      MILLERSVILLE            39.46N  80.14W
06/13/2021                   MARION             WV   DEPT OF HIGHWAYS

            REPORT OF HIGH WATER ON INTERSTATE 79 AT MILE MARKER
            135 IN PLEASANT VALLEY.

&&

EVENT NUMBER PBZ2101626

JF
Local storm report, Jun 13, 5:08 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
508 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     1 W PAINTER HILL        41.04N  80.32W
06/13/2021                   LAWRENCE           PA   SOCIAL MEDIA

            LARGE TREE SNAPPED IN HALF AND ON ROAD IN NESHANNOCK
            TOWNSHIP. TIME ESTIMATED BASED ON RADAR.

&&

EVENT NUMBER PBZ2101627

JF
Local storm report, Jun 13, 5:14 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
514 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     FLASH FLOOD      MASONTOWN               39.55N  79.80W
06/13/2021                   PRESTON            WV   911 CALL CENTER

            DILLON CREEK IS OUT OF ITS BANKS AND FLOODING 6-10
            MOBILE HOMES. WATER IS COVERING VEHICLES. THE FIRE
            DEPARTMENT IS DOING WATER RESCUES OF RESIDENTS. ROUTE 7
            IS IMPASSIBLE.

&&

CORRECTED REMARKS

EVENT NUMBER PBZ2101618

FLH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 11:51 AM EDTSpecial Weather StatementPBZPreston24 min
Jun 13, 12:31 PM EDTSpecial Weather StatementPBZOhio29 min
Jun 13, 12:50 PM EDTSevere Thunderstorm WarningPBZPreston, Tucker25 min
Jun 13, 1:06 PM EDTSevere Thunderstorm WarningPBZMonongalia, Preston24 min
Jun 13, 1:26 PM EDTSevere Thunderstorm WarningPBZPreston, Tucker49 min
Jun 13, 1:37 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia, Preston38 min
Jun 13, 1:57 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia20 min
Jun 13, 2:08 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia33 min
Jun 13, 2:16 PM EDTFlash Flood WarningPBZMonongalia, Preston2 hr
Jun 13, 2:32 PM EDTAreal Flood AdvisoryPBZPreston, Tucker118 min
Jun 13, 2:40 PM EDTSevere Thunderstorm WarningPBZMarion, Wetzel35 min
Jun 13, 3:11 PM EDTAreal Flood AdvisoryPBZMarion, Monongalia64 min
Jun 13, 3:13 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia, Preston47 min
Jun 13, 3:38 PM EDTFlash Flood WarningPBZMarion, Monongalia50 min
Jun 13, 4:27 PM EDTAreal Flood WarningPBZPreston48 min
Jun 13, 6:21 PM EDTSevere Thunderstorm WarningPBZMarshall, Ohio39 min

Nearby

Areal Flood Advisories in West Virginia, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.